Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 201, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 21, 2011, 7:20 PM MDT for Haakon County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2011, 7:20 PM MDT (01:20 UTC)
- Expired
- Jul 21, 2011, 8:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Haakon County, SD
The radar
The Rapid City radar (KUDX), 105 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 10:24 PM MST | Severe Thunderstorm Watch | SPC | 157 days |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2686 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:19 PM MDT, 5 hours 1 minute earlier.
Area forecast discussion, Jul 21, 2:19 PM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 219 PM MDT THU JUL 21 2011 .DISCUSSION...20Z SFC ANALYSIS SHOWS A WEAK SURFACE PRESSURE GRADIENT OVER THE FORECAST AREA WITH HIGH PRESSURE ARCING FROM MONTANA...ACROSS NORTH DAKOTA AND MINNESOTA...THEN INTO IOWA. A WEAK LOW PRESSURE CENTER WAS NOTED OVER WYOMING. SOUTHERLY WINDS WERE BRINGING MORE LOW LEVEL MOISTURE INTO WESTERN AND CENTRAL SOUTH DAKOTA WITH DEWPOINTS RISING BACK INTO THE LOWER TO MID 60S OVER SOUTH CENTRAL SOUTH DAKOTA. SFC CAPE HAS RISEN INTO 1500-3000J/KG OVER PARTS OF SOUTHWESTERN SD WITH MLCAPE OF 1000-1500J/KG. MODELS INDICATE A CAPPING INVERSION REMAINS IN PLACE BUT WV SATELLITE SHOWS SHORTWAVE ENERGY APPROACHING THE AREA WHICH MAY PROVIDE ENOUGH LIFT TO BREAK THE CAP OVER SWRN AND SC SD LATE IN THE AFTERNOON AND DURING THE EVENING. ANY CONVECTION WILL SHIFT EAST LATER THIS EVENING AS THE SHORTWAVE MOVES THROUGH. FRIDAY/FRIDAY NIGHT...LOW REDEVELOPS OVER WY ALONG SURFACE TROUGH IN RESPONSE TO UPPER TROUGH MOVING ACROSS THE ROCKIES. WARM FRONTAL BOUNDARY WILL SHARPEN FROM LOW INTO NORTH CENTRAL SD. ALONG/NORTH OF WARM FRONT MOISTURE WILL POOL WITH 2000-3000J/KG MLCAPE. CAPPING INVERSION ERODES ENOUGH IN THE LATE AFTERNOON TO ALLOW CONVECTION OVER THE NORTHERN 2/5THS OF THE CWA...PROBABLY FORCED AT THE LOW LEVELS BY SURGING DRY LINE COMING OUT OF NORTHEAST WY/SOUTHWEST SD. MID- LEVEL WINDS AHEAD OF UPPER TROUGH INCREASE BRINGING 0-6KM SHEAR VALUES UP TO 25M/S NEAR BOUNDARY ACROSS MT/ND/FAR NORTHERN SD. LARGE HAIL/DAMAGING WIND THREAT WILL BE MAIN THREAT FOR THE AFTERNOON/EVENING HOURS GIVEN FORECAST HODOGRAPHS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT ALONG BOUNDARY GIVEN LCL HEIGHTS. COLD FRONT SWEEPS THROUGH CWA LATE BRINGING END TO CONVECTION. SATURDAY...SURFACE HIGH BUILDS INTO THE AREA BRINGING COOLER TEMPERATURES...EPECIALLY OVER NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA. THERE MAY BE SOME LINGERING CONVECTION OVER FAR NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA DURING THE MORNING HOURS...WITH MOSTLY SUNNY SKIES IN THE AFTERNOON. && .AVIATION...AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD BACK OVER THE REGION LATE THIS WEEKEND AND PERSIST INTO EARLY NEXT WEEK. CHANCES FOR THUNDERSTORMS CAN BE EXPECTED AT TIMES THROUGH THE PERIOD AS WEAK DISTURBANCES ROTATE AROUND THE RIDGE. TEMPERATURES WILL BE SLIGHTLY ABOVE AVERAGE THROUGH THE PERIOD...WITH HIGHS GENERALLY IN THE MID 80S TO MID 90S. && .AVIATION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING FROM SOUTHWEST INTO SOUTH CENTRAL SD. OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jul 21, 6:40 AM MDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 640 AM MDT THU JUL 21 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 640 AM MDT (740 AM CDT) THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT FROM SOUTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FOR FRIDAY AFTERNOON AND FRIDAY NIGHT...SCATTERED THUNDERSTORMS MAY DEVELOP OVER EXTREME NORTHEASTERN WYOMING INTO NORTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA. FRIDAY AFTERNOON AND EVENING...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF A LINE FROM CAMP CROOK TO MISSION. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. AN ISOLATED TORNADO MAY OCCUR LATE FRIDAY AFTERNOON INTO EARLY FRIDAY EVENING FROM BUFFALO SOUTH DAKOTA TO FAITH. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. WHILE ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE... ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 21, 5:16 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 516 PM MDT THU JUL 21 2011 SDZ042-220000- SHANNON SD- 516 PM MDT THU JUL 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHANNON COUNTY UNTIL 600 PM MDT... AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SLIM BUTTE...OR 10 MILES WEST OF PINE RIDGE...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PINE RIDGE... WOUNDED KNEE... CARSTENS
Special weather statement, Jul 21, 5:49 PM MDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 549 PM MDT THU JUL 21 2011 SDZ024-028-072-220030- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD- 549 PM MDT THU JUL 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...WESTERN PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 630 PM MDT... AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROUBAIX LAKE...OR 15 MILES SOUTHEAST OF DEADWOOD...MOVING EAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NEMO... PIEDMONT... TILFORD... BLACK HAWK... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 37 AND 53... CARSTENS
Special weather statement, Jul 21, 6:03 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 603 PM MDT THU JUL 21 2011 SDZ031-043-220045- JACKSON SD-PENNINGTON CO PLAINS SD- 603 PM MDT THU JUL 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON AND NORTHWESTERN JACKSON COUNTIES UNTIL 645 PM MDT... AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SCENIC...OR 43 MILES SOUTHEAST OF DOWNTOWN RAPID CITY...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PINNACLES RANGER STATION... WALL... QUINN... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 104 AND 125... CARSTENS
Special weather statement, Jul 21, 6:23 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 623 PM MDT THU JUL 21 2011 SDZ031-032-043-220115- HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD- 623 PM MDT THU JUL 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHWESTERN HAAKON AND NORTHERN JACKSON COUNTIES UNTIL 715 PM MDT... AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PINNACLES RANGER STATION...OR 34 MILES WEST OF PHILIP...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PHILIP... WALL... QUINN... MINUTEMAN MISSILE SITE... COTTONWOOD... GRINDSTONE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 108 AND 130... CARSTENS
Special weather statement, Jul 21, 6:35 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 635 PM MDT THU JUL 21 2011 SDZ013-014-073-220115- NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD- 635 PM MDT THU JUL 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND SOUTHWESTERN ZIEBACH COUNTIES UNTIL 715 PM MDT... AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WALL...OR 28 MILES WEST OF PHILIP...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WHITE OWL... HOWES... PLAINVIEW... RED SCAFFOLD... MARCUS... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARSTENS
Special weather statement, Jul 21, 6:49 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 649 PM MDT THU JUL 21 2011 SDZ044-220130- BENNETT SD- 649 PM MDT THU JUL 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENNETT COUNTY UNTIL 730 PM MDT... AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF MARTIN...MOVING EAST AT 40 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LACREEK WILDLIFE REFUGE... TUTHILL... VETAL... HARRINGTON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARSTENS
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:44 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 46 min |
| Jul 21, 6:55 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 27 min |
| Jul 21, 7:46 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 29 min |
| Jul 21, 7:55 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 65 min |
| Jul 22, 5:06 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 54 min |
| Jul 22, 5:29 PM MDT | Flash Flood Warning | UNR | Todd | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.